A study done by researchers from University of Sydney suggested that having an epidural to relieve labour pains is associated with problems in breastfeeding. The study results were published in the December 11 issue of International Breastfeeding Journal.
Researchers, who studied 1,300 women who gave birth between March & October 1997, found that those who have the anaesthetic are more likely to have problems in the first week after birth and to stop breastfeeding early. Moreover they said that the chemical used in epidurals could affect babies.
The researchers who looked at the women's childbirth and breastfeeding history found that out of the 416 who had an epidural, 172 also had a Caesarean section. Around 93 percent of the women in the study breast-fed their baby in the first week after birth, but women who had an epidural were significantly more likely to have difficulties in breast-feeding during the first few days after delivery and to breast-feed less often compared to other women who did not have any pain relief.
The findings of the study contribute to the evidence of the fact that the fentanyl component of epidurals is associated with breast-feeding difficulties - said the authors of the study.
The most likely cause of the problems was due to the presence of fentanyl, an opioid drug widely used as a component of epidurals, capable of passing quickly into the bloodstream and easily cross the placenta to reach the unborn baby. Some of the adverse side effects of the drugs are lowered blood pressure, a slowing of the birth process and a greater risk of having to pull the baby out with forceps.
In a commentary on the research, published today, experts suggested that the impact of epidurals on breast-feeding should be officially classed as an "adverse drug reaction".